Drought, Divide
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Drought continued over the western third of North Dakota through the month of February, although there was modest improvement, mainly on the eastern side of the D2 and D3 designated areas. Renville County was able to improve to D1 by February 15th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Drought continued over the western third of North Dakota through the month of February, although there was modest improvement, mainly on the eastern side of the D2 and D3 designated areas. Renville County was able to improve to D1 by February 15th. Refer to the U.S. Drought Monitor for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 9:29 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 929 PM CST Mon Jan 31 2022 .UPDATE... Issued at 929 PM CST Mon Jan 31 2022 Impacts from a passing clipper system starting to ramp up a bit this evening. Band of precipitation in the warmer sector continues to linger across the James River Valley late this evening. This may linger for the next couple of hours bringing a wintry mix of rain, freezing rain, and snow. Continued the SPS in this area to account for this lingering band. Meanwhile strong cold front continues to push across the state from the west and is currently located just slightly west of Highway 83. Wind gusts of 50 to 65 MPH have already been reported in western ND. With strong winds expected to continue through the night and into Tuesday morning, will leave the High Wind Warning as is. Along this front and wrapping around the surface low is abundant moisture. The front itself is providing for strong lift, brining widespread snow showers to much of the west. In particular, areas across the northwest and southwest are seeing moderate to heavy snow at times with falling snow and strong winds. Visibility in these showers is down to a half mile or less at times. For the time being have issued an SPS through the evening in areas expected to see these strong snow showers, while also increased messaging in the High Wind Warning. Canadian radar showing more of these wrap around showers could filter into the region, while a band of snow remains associated with the advancing cold front. This could increase the threat for blowing snow, while also linger heavy snow to the area especially the north. Will need to monitor this for any potential winter weather highlights. UPDATE Issued at 635 PM CST Mon Jan 31 2022 Initial band of mostly rain continues to push eastward early this evening across central and eastern portions. Rain has been the main precipitation this afternoon, although a transition to a wintry mix of freezing rain, rain, and snow is now being observed across the James River Valley. This could bring impacts to those traveling for the next couple of hours so have issued an SPS to notify of the potential hazards. Meanwhile, the strong cold front is starting to push into northwestern ND bringing some gusty winds of 50 to 60 mph. Although winds are overall a bit slow to rise across ND, gusts of 50 to 70 MPH are also being found in MT. Made some minor adjustments to pops and precip types based on radar trends, and to the timing of the strongest winds based on observation trends. Along this cold front another round of mainly snow could also develop later this evening and through tonight. Accumulations are overall expected to be light, although winds combined with falling snow could bring some impacts from blowing snow. && .SHORT TERM...(This evening through Tuesday) Issued at 154 PM CST Mon Jan 31 2022 The main highlights for the short term will be very strong winds, light precipitation, and blowing snow late this afternoon through Tuesday morning. At the mid to upper levels, a compact shortwave was centered over western Saskatchewan and eastern Montana. At the surface, a center of low pressure was deepening across central Saskatchewan as it continues to trek east southeast. Extending east southeast from the low was a warm front that moved through western and central North Dakota yesterday and last night. Thus, even with the cloud cover and increasing winds, most will see mild temperatures through the rest of the afternoon, generally in the lower 30s to lower 40s. A cold front was also extending south southwest from the surface low over eastern Montana and will continue to push into western North Dakota late this afternoon, spreading across the rest of the state this evening and overnight. Behind this front, winds will increase and shift from out of the west to out of the northwest. By tonight, strong pressure rises, strong cold air advection, and steep low level lapse rates will spread across western and central North Dakota, leading to very strong winds. Despite the nocturnal passage of these features, forecast soundings still suggest plenty of available momentum to mix down, up to 55 knots or so. Widespread sustained winds up to 40 mph and gusts to 65 mph seem reasonable. Thus the High Wind Warning looks to be in good shape. The other story from this Alberta Clipper will be the chances for light precipitation and blowing snow. Widespread light rain or drizzle has already developed over portions of the west and much of the central. The latest SPC mesoanalysis shows modest low to mid level frontogenesis over the central part of the state, which is where the strongest radar echoes are currently being observed. This will continue to move east through the rest of the day with maybe some light freezing rain or drizzle developing late across the northeast. Later, more light precipitation (mainly snow) is expected to develop this evening (mainly across the north) as the synoptic lift from the mid level shortwave arrives. Amounts will be light, up to an inch, but the strong winds will significantly reduce visibility in falling snow. Further, there is a chance that the winds could be strong enough to break at least some of the crust across portions of the north central and into the Devil's Lake Basin and James River Valley. Therefore, we do think there will be a chance for some near blizzard conditions in open country across the aforementioned areas. Given then complicated nature of this system, we will continue to highlight the blowing snow threat within the High Wind Warning for now. Much colder air filters in tonight with lows falling into the single digits below zero north to the single digits above south. However, with the strong winds it will feel much colder with wind chills becoming dangerous for many across the north through the day Tuesday (winds will be diminishing but very slowly from west to east). Wind chill headlines will likely be needed after the High Wind Warning expires. .LONG TERM...(Tuesday night through Monday) Issued at 154 PM CST Mon Jan 31 2022 Frigid conditions kick off the long term. The Tuesday night through Thursday morning period will be dominated by high pressure and dangerous to life threatening wind chills. The coldest stretch of the period will be Wednesday night into Thursday morning, when many across the north and east will see wind chills of 40 below zero or lower. Thursday afternoon we start to warm in the west, and across the rest of the area Friday and Saturday (as upper ridging nudges in). By Saturday, highs will be back into well above normal categories for most (widespread 30s and some lower 40s). We will cool down just a touch on Sunday, but even warmer highs are forecast for Monday. Some areas across the southwest could flirt with 50. Regarding precipitation chances, a shortwave will skirt the area Friday night into Saturday morning. Most of the energy will remain north of the International Border, but the model blends are at least bringing a chance of light snow to the north. Otherwise, the long term looks to mainly be dry. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 635 PM CST Mon Jan 31 2022 Very windy conditions expected through tonight, with periods of MVFR to IFR conditions under snow showers and blowing snow. An initial band of rain will continue to push eastward this evening generally east of a line from KMOT to KBIS. This rain, possibly changing to freezing rain and snow, could bring periods of MVFR to brief IFR conditions including to the KJMS area. Behind this band of precipitation will be brief VFR conditions this evening. A strong cold front will push through from northwest to southeast this evening through tonight. This will bring very strong northwest winds with gusts 55 to 65 MPH and a few snow showers (moderate to heavy at times). Falling snow and blowing snow could bring MVFR to IFR conditions through tonight. Strong winds linger through Tuesday morning, before diminishing somewhat Tuesday afternoon. Snow showers also look to diminish Tuesday morning, with VFR conditions mostly returning by Tuesday afternoon. Some lingering blowing snow may also be found through the day Tuesday, although confidence was not high enough to include at this point. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM CST /5 AM MST/ Tuesday for NDZ001>004-009>012-017>022-031>035-040>046. High Wind Warning until 9 AM CST Tuesday for NDZ005-013-023-025- 036-037-047-048-050-051. && UPDATE...Anglin SHORT TERM...ZH LONG TERM...ZH AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 912 PM CST Mon Jan 31 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 912 PM CST Mon Jan 31 2022 /812 PM MST Mon Jan 31 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A High Wind Warning is in effect this afternoon through Tuesday morning. See weather.gov/bis for details. Periods of snow and blowing may reduce visibility to a half mile or less at times tonight, especially along the Canadian Border and from the Turtle Mountains into the James River Valley. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous to life threatening wind chills are expected to return Tuesday through Thursday, especially across northwest, central and eastern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 828 PM CST Mon Jan 31 2022 NDZ025-037-047-048-050-051-010400- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 828 PM CST Mon Jan 31 2022 ...WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW CONTINUES THIS EVENING FOR THE JAMES RIVER VALLEY... A band of rain, freezing rain, and snow will continue to push across the James River Valley this evening. Although snowfall and ice accumulations are expected to be light, slippery roads are possible at times. The initial wintry mix of precipitation is still expected to diminish later this evening. Strong winds and potentially more light snow are then expected tonight into Tuesday morning. Those traveling this evening through Tuesday morning should proceed with caution and check the latest road and weather conditions before leaving.
Special Weather Statement National Weather Service Bismarck ND 851 PM CST Mon Jan 31 2022 NDZ001-002-009-010-017-010500- Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, and Watford City 851 PM CST Mon Jan 31 2022 /751 PM MST Mon Jan 31 2022/ ...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS NORTHWESTERN NORTH DAKOTA THIS EVENING... A cold front will bring periods of moderate to heavy snow across northwestern North Dakota this evening. Snow, combined with strong winds gusting to 60 MPH, could bring visibilities below a half mile at times. Those traveling this evening should proceed with caution and check the latest road and weather conditions before leaving.
Special Weather Statement National Weather Service Bismarck ND 856 PM CST Mon Jan 31 2022 NDZ040-041-043-044-010500- Slope-Hettinger-Bowman-Adams- Including the cities of Marmarth, Mott, New England, Bowman, and Hettinger 756 PM MST Mon Jan 31 2022 ...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS SOUTHWESTERN NORTH DAKOTA THIS EVENING... A cold front will bring periods of moderate to heavy snow across southwestern North Dakota this evening. Snow, combined with strong winds gusting up to 60 MPH, could bring visibilities below a half mile at times. Those traveling this evening should proceed with caution and check the latest road and weather conditions before leaving.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM NON-TSTM WND GST 5 S DICKINSON 46.80N 102.80W
01/31/2022 M58 MPH STARK ND ASOS
ASOS STATION KDIK DICKINSON AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST 1 N CROSBY 48.93N 103.30W
01/31/2022 M63 MPH DIVIDE ND AWOS
AWOS STATION KD50 CROSBY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST 9 NW WILLISTON 48.26N 103.75W
01/31/2022 M64 MPH WILLIAMS ND ASOS
ASOS STATION KXWA WILLISTON AIRPORT.
&&The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010823, 1010824, 1010825, 1010826, 1010827, 1010828, 1010829, 1010830, 1010831, 1010832, 1010833, 1010834, 1010835.